Oregon, 2010

High Wind in Oregon, November 1, 2010

November 1, 2010 · NWS PQR · 2 events in 2 counties and zones

A strong Pacific cold front brought strong southerly winds to the northern and central Oregon coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific cold front brought strong southerly winds to the northern and central Oregon coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 31, 7:14 PM PST, 5 hours 4 minutes earlier.

Area forecast discussion, Oct 31, 7:14 PM PST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
814 PM PDT SUN OCT 31 2010

.SYNOPSIS...A PACIFIC FRONTAL SYSTEM WILL PUSH INTO THE PACIFIC NW
TONIGHT AND MONDAY...WITH A COLD FRONT DROPPING SOUTH INTO NORTHERN
OREGON ON MONDAY. THIS FRONT WILL WEAKEN TUE...AND LIFT N WED AS AN
UPPER LEVEL RIDGE BUILDS IN OVER THE WESTERN U.S. THE RIDGE IS
EXPECTED TO PERSIST THROUGH THE REST OF THE WEEK...BRINGING A DRYING
LOW LEVEL OFFSHORE FLOW.

&&

.SHORT TERM...MODELS CONTINUE TO SHOW A WARM FRONT LIFTING NORTH
THROUGH THE FORECAST AREA TONIGHT...BRUSHING THE COAST AND NORTHERN
PARTS OF THE FORECAST AREA...SO WILL CONTINUE WITH CHANCE POPS ON THE
COAST AND NORTH DUE TO AVAILABLE MOISTURE AND SOME ISENTROPIC LIFT.

SATELLITE IMAGERY SHOWS THE ASSOCIATED COLD FRONT ALONG 132W. MODEL
CONSENSUS IS FOR THE COLD FRONT TO SAG INTO THE REGION
TUE. PRECIPITABLE WATER VALUES CONTINUE TO LOOK GOOD WITH VALUES
APPROACHING 1.5 INCHES ON THE COAST. SO EXPECT AN AREA OF POTENTIALLY
HEAVY RAIN MON WHERE THIS MOISTURE FEED SETS UP...MOST LIKELY FROM
THE N OREGON COAST INTO SW WA. BUILDING HEIGHTS MON NIGHT AND TUE
WILL WEAKEN THE FLOW CONSIDERABLY...WITH RAIN ENDING BY LATE TUE.

SURFACE HIGH PRES QUICKLY BUILDS IN UNDER THE WESTERN U.S. RIDGE TUE
NIGHT AND WED...LEADING TO AN OFFSHORE FLOW AND WARMING AIR MASS.
WIND PROTECTED VALLEYS...ESPECIALLY THE SOUTHERN AND CENTRAL
WILLAMETTE VALLEY LOOK GOOD FOR FOG DEVELOPMENT BY WED MORNING.
LIKENS

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...MODELS REMAIN
IN GOOD AGREEMENT THROUGH THU IN KEEPING THE WESTERN U.S. RIDGE
INTACT...AND A DRY OFFSHORE FLOW IN LOW LEVELS FOR THE FORECAST AREA.
BY FRI THOUGH SPAGHETTI CHARTS FOR BOTH GFS AND ECMWF BEGIN TO SHOW
SPREAD AMONGST ENSEMBLE MEMBERS... LEADING TO DECREASING CONFIDENCE
IN FORECAST. AS SOME MODELS HAVE NOT COMPLETELY GIVEN UP ON A
WEAKENING TROUGH MOVING IN FRI...WILL HANG ONTO ABOVE CLIMATOLOGY
POPS. BY THE WEEKEND DIVERGING MODEL SOLUTIONS SUGGEST CLIMATOLOGY IS
PROBABLY THE BEST OPTION FOR THE TIME BEING.
&&

.AVIATION...THE NEXT SYSTEMS WARM FRONT CONTINUES TO IMPACT THE
REGION TONIGHT...PUSHING NORTH AS THE ASSOCIATED COLD FRONT
ARRIVES MONDAY MORNING. MVFR CONDITIONS CURRENTLY DEVELOPING
ALONG THE COAST...WHILE VFR CONDITIONS PREVAIL INLAND. EXPECT A
MIX OF MVFR AND IFR ALONG THE COAST MONDAY AS THE COLD FRONT
MOVES IN. MVFR CONDITIONS WILL LIKELY EXPAND INLAND DURING THE
MORNING IN MODERATE RAIN.

KPDX AND APPROACHES...VFR CONDITIONS CONTINUE TONIGHT. MVFR
CONDITIONS WILL LIKELY DEVELOP AFTER 14Z MONDAY AS MODERATE RAIN
MOVES IN AHEAD OF A STRONG COLD FRONT.

&&

.MARINE...THE NEXT FRONT WILL BRING ANOTHER ROUND OF GALE FORCE
WIND TONIGHT AND EARLY MONDAY. EXPECT INCREASING LONG PERIOD
SWELL BY LATE MONDAY NIGHT AND INTO TUESDAY. EXPECT W SWELL TO
PEAK AROUND 23 TO 25 FEET LATE MONDAY NIGHT OR TUE MORNING.

AT THIS POINT HIGH SURF ADVISORY CONDITIONS LOOK GOOD AS LARGE
SWELL MENTIONED ABOVE REACHES THE COASTLINE. TIDAL OVERFLOW
AROUND WILLAPA BAY NOT EXPECTED SINCE HIGHEST TIDE DURING LARGE
SWELL ONLY AROUND 9 FT AT TOKE POINT. HOWEVER EXPECTED ABUNDANT
RAINFALL MAY INCREASE RIVER LEVELS TO A POINT OF CONCERN.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...STORM WARNING FROM 5 AM TO 11 AM PDT MONDAY FOR WATERS FROM
    CAPE SHOALWATER WA TO FLORENCE OR FROM 10 TO 60 NM.

     GALE WARNING UNTIL 5 AM PDT MONDAY FOR COASTAL WATERS FROM CAPE
     SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 5 PM
     PDT MONDAY.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Oct 31, 4:41 AM PST, 19 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
541 AM PDT SUN OCT 31 2010

ORZ003>014-WAZ019-020-022-023-039-040-011400-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
541 AM PDT SUN OCT 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND PORTIONS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ001-002-WAZ021-011400-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
541 AM PDT SUN OCT 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL PORTIONS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH WIND GUSTS UP TO 50 MPH ARE EXPECTED LATER TONIGHT
NEAR BEACHES AND HEADLANDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG SOUTH WINDS GUSTS UP TO 50 MPH ARE EXPECTED MONDAY. HIGH
SURF CONDITIONS WITH SEAS ABOVE 20 FEET ARE EXPECTED TUESDAY.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

PZZ250-255-270-275-011400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
541 AM PDT SUN OCT 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A GALE WARNING IS IN EFFECT FOR MONDAY. SWELL IS EXPECTED TO
BUILD ABOVE 20 FEET TUESDAY. OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
November 1, 12:18 AM PST to 8:58 AM PST
Where
Northern Oregon Coast forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Official NWS Observations

Strong winds, with sustained winds of 45 kt and gusts to 57 kt, were reported at Garibaldi NOS. Other strong winds reported were sustained winds of 43 kt with gusts to 54 kt at Cannon Beach, sustained winds of 43 kts at Clatsop Spit and gusts to 54 kts at Cape Meares.

High Wind, Central Oregon Coast

When
November 1, 3:45 AM PST to 4:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Amateur Radio

Strong winds were reported at Lincoln City with gusts to 68 kts.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266658, 266670.